PEM Source

Your source for all things Pediatric Emergency Medicine

1

Question: Tox

(Click the link to comment and to vote – voting not working through email, sorry!)

An 8 year old boy presents after taking 3-4 of grandma’s pills about an hour prior. It is unknown what Grandma takes, but she has “chronic pain, a heart condition, high blood pressure, and sugar problems”. He is altered, but arousable to stimuli and answers questions. He says he took the pills because he was “curious.” His vital signs are: Temp 36.6, HR 49, RR 12, BP 80/40, O2 sat 98% on room air. Physical exam is significant only for miosis, bradycardia, and somewhat weak pulses. Bedside glucose is 100.

The most likely ingested substance was:
CardiologyTox

pemsou5_wp • October 24, 2017


Previous Post

Next Post

Comments

  1. Kelly October 25, 2017 - 4:37 pm Reply

    D) Clonidine
    Clonidine is a central alpha-agonist used to treat adult hypertension, but also used in children for ADHD, migraines, Tourette syndrome, and other entities. Symptoms of clonidine overdose begin within an hour of ingestion, and may include miosis, bradycardia, respiratory depression, and altered mental status. There may be initial transient hypertension followed by more severe hypotension. Clonidine is a “one pill can kill” drug in that small doses can be significantly toxic to young children. A typical adult dose is 0.1-0.3 mg, and as little as 0.1 mg can be toxic to a toddler. Clonidine also comes in a transdermal patch form, and can be mistaken for a sticker or bandaid by a young child. Treatment of hypotension includes aggressive fluid resuscitation, then pressors (epinephrine or dopamine) if fluid-resistant. Significant bradycardia may be treated with atropine or transcutaneous pacing. Utility of naloxone is controversial, but there are reported cases of improvements in respiratory depression and mental status.

Leave a Reply

Your email address will not be published / Required fields are marked *